Alert archive / Illinois / Tornado Warnings in 2006

Tornado Warning 60, NWS Paducah, KY

May 1, 2006Perry County, Illinois

NWS Paducah, KY issued this tornado warning at May 1, 2006, 11:04 PM CDT for Perry County, Illinois. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2006, 11:04 PM CDT (04:04 UTC)
Expired
May 1, 2006, 11:45 PM CDT
In force
41 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Perry County, IL

The radar

The St Louis radar (KLSX), 126 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 5:17 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.1 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2006-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 498 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2006-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
498 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KPAH 020406
TORPAH
ILC145-020445-
/O.NEW.KPAH.TO.W.0060.060502T0404Z-060502T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1104 PM CDT MON MAY 1 2006

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* TORNADO WARNING FOR...
  PERRY COUNTY IN SOUTH CENTRAL ILLINOIS.

* UNTIL 1145 PM CDT.

* AT 1101 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 19 MILES WEST OF
  PINCKNEYVILLE...OR NEAR SPARTA...MOVING EAST AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE...
  NEAR PINCKNEYVILLE AND RICE BY 1130 PM CDT.
  NEAR TAMAROA AND 6 MILES NORTH OF ST. JOHNS BY 1145 PM CDT.

STORM SPOTTERS IN NORTHERN RANDOLPH COUNTY IN SOUTHWEST ILLINOIS 
REPORTED SEEING A FUNNEL CLOUD WITH THIS STORM.

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS.

LAT...LON 3818 8960 3806 8959 3801 8921 3821 8920

$$
1 follow-up statement
000 
WWUS53 KPAH 020432
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1130 PM CDT MON MAY 1 2006

ILC145-020445-
/O.CON.KPAH.TO.W.0060.000000T0000Z-060502T0445Z/
PERRY IL-
1130 PM CDT MON MAY 1 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT FOR PERRY
COUNTY...

AT 1127 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR CUTLER...OR ABOUT
8 MILES WEST OF PINCKNEYVILLE...MOVING EAST AT 35 MPH.

THE TORNADO WILL BE...
  NEAR PINCKNEYVILLE BY 1140 PM CDT. 
  NEAR ST. JOHNS 1145 PM CDT.

DOPPLER RADAR CONTINUES TO INDICATE SOME LOW LEVEL ROTATION WITHIN
THIS SEVERE THUNDERSTORM. WHILE A TORNADO HAS NOT BEEN REPORTED. ONE
COULD DEVELOP QUICKLY. SO BE PREPARED TO TAKE QUICK ACTION.

TAKE COVER NOW. IN YOUR HOME...GET INTO THE BASEMENT. IF YOUR HOME IS
WITHOUT A BASEMENT...GET INTO A SMALL INTERIOR ROOM WITHOUT WINDOWS
ON THE LOWEST FLOOR. IF IN A MOBILE HOME OR VEHICLE...EVACUATE IT AND
GET INSIDE A STURDY SHELTER.

LAT...LON 3820 8960 3800 8959 3801 8917 3820 8918

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 1, 1:00 PM CDT, 10 hours 4 minutes earlier.

Area forecast discussion, May 1, 1:00 PM CDT, 10 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
100 PM CDT MON MAY 1 2006

.DISCUSSION...

SPC OUTLOOKS SLGT RISK SVR TONIGHT FROM SRN PLAINS TO MID MS VALLEY.
EARLY PM ENVIRO STILL CAPPED DUE TO AM CLOUD COVER...BUT SATELLITE
SHOWS SIGNS OF MIXING AND BREAKING UP FROM THE WEST. THIS SHOULD
ALLOW LOWER TROP TO DESTABILIZE DIURNALLY AND COULD ALLOW SOME
CONVECTION BY 00Z AS UPSTREAM SHORT WAVE ENERGY SHOOTS OUT OF LONG
WAVE TROF. THEN BOUNDARY ENTERS PLAY INTO OVERNIGHT HOURS...WITH
FRONTAL LINE OF CONVECTION MOVING ACROSS FA WITH WIND/HAIL THREAT.
NEW MOS SHOWS LIKELY OR BETTER POPS AND WEVE FOLLOWED ACCORDINGLY.
CURRENT HWO DEPICTS THIS SCENARIO WELL AND NO UPDATE NEEDED THERE.

AFTER BOUNDARY PUSHES THRU...WE SHOULD DRY WEST TO EAST
TOMORROW...AND STAY DRY THRU TOMORROW NIGHT. THAT IS WHEN BOUNDARY
STALLS TO SOUTH AND THEN RETURNS NORTHWARD ON WED...INITIATING NEXT
CHC PCPN IN BY THEN ZONAL FLOW PATTERN. THIS PATTERN KEEPS
BOUNDARY/UNSETTLED WX/PCPN CHANCES ACROSS MID MS VALLEY INTO EARLY
WEEKEND...WHEN UPPER TROF DIPS DOWN OUT OF THE GREAT LAKES AND
SWEEPS THE MOISTURE ON OUT OF THE LOWER OH VALLEY. THUS OUR SUN-MON
FRAME LOOKS DRY TO FINISH OUT THE PACKAGE.

NGM HANDLES REAL SHORT TERM AS WELL AS ANY WITH MODEL SOUNDINGS
STILL DEPICTING CAP AT 18Z...ERODING SOME BY 21Z AND ALLOWING SOME
CONVECTION BY 00Z. WE BLEND NGM WITH NAM THRU TIME AS GFS HAS BEEN
MORE INCONSISTENT ON NEAR TERM FEATURES/HANDLING OF SHORT
WAVES...BUT IN LONGER RANGE WE TREND BACK TOWARD ITS OVERALL
SYNOPTIC PATTERN. THUS NEW FORECAST TEMPS GO FROM FWC/NAM MOS BLEND
TO DIRECTION OF MEX MOS IN LATTER-MOST PERIODS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&
Hazardous weather outlook, May 1, 4:56 AM CDT, 18 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
456 AM CDT MON MAY 1 2006

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-021000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
456 AM CDT MON MAY 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. THUNDERSTORMS ARE FORECAST TO DEVELOP OVER SOUTHEAST
MISSOURI AND SOUTHERN ILLINOIS THIS AFTERNOON. THESE STORMS ARE
EXPECTED TO EVOLVE INTO A LINE OF STORMS THAT WILL CROSS THE
REMAINDER OF THE OUTLOOK AREA TONIGHT. THE PRIMARY HAZARDS WITH
THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. WHERE HEAVY
RAIN SATURATED THE GROUND SUNDAY...THESE ADDITIONAL STORMS MAY
CAUSE SOME LOCALIZED MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AFTER A BREAK IN THE STORMS TUESDAY...A SLIGHT RISK OF SEVERE
THUNDERSTORMS RETURNS TO SOUTHEAST MISSOURI LATE TUESDAY NIGHT AND
THE ENTIRE AREA ON WEDNESDAY AND WEDNESDAY NIGHT. A COLD FRONT
WILL MOVE SOUTHEAST ACROSS MISSOURI ON WEDNESDAY...REACHING
SOUTHERN ILLINOIS AND SOUTHWEST INDIANA BY THURSDAY MORNING.
THUNDERSTORMS ALONG AND AHEAD OF THIS COLD FRONT MAY BE LOCALLY
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS.

THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY AND THURSDAY NIGHT.
DEPENDING ON HOW QUICKLY THE COLD FRONT MOVES SOUTH OF WESTERN
KENTUCKY AND SOUTHEAST MISSOURI...THE RISK OF SEVERE THUNDERSTORMS
COULD LINGER THROUGH THURSDAY. HEAVY RAIN COULD ALSO BECOME A
CONCERN WITH THE SLOW MOVEMENT OF THE COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND TONIGHT.
SPOTTERS ARE REQUESTED TO CHECK LATER OUTLOOKS CONCERNING
THUNDERSTORM POTENTIAL WEDNESDAY THROUGH THURSDAY.

MY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 11:20 PM CDTSevere Thunderstorm WarningPAHJefferson40 min
May 1, 11:45 PM CDTSevere Thunderstorm WarningPAHPerry45 min
May 1, 11:58 PM CDTSevere Thunderstorm WarningPAHWayne47 min
May 2, 12:26 AM CDTSevere Thunderstorm WarningPAHEdwards, Wabash34 min
May 2, 1:19 AM CDTSevere Thunderstorm WarningPAHPerry41 min
May 2, 2:29 AM CDTFlash Flood WarningPAHHamilton, White3 hr
May 2, 4:03 AM CDTSevere Thunderstorm WarningPAHMassac27 min
May 2, 4:14 AM CDTSevere Thunderstorm WarningPAHPope46 min

Nearby

Tornado Warnings in Illinois, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.